Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 73, NWS Albany, NY

August 9, 2001Albany County, Rensselaer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 9, 2001, 7:49 PM EDT for Albany County, Rensselaer County, New York. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2001, 7:49 PM EDT (23:49 UTC)
Expired
Aug 9, 2001, 8:30 PM EDT
In force
41 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Albany County, NY, Rensselaer County, NY

The radar

The Albany radar (KENX), 27 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 8:10 PM EDTThunderstorm WindMelrose, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.8 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

527 
WUUS51 KALY 092349
SVRALY
NYC001-083-100030-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
749 PM EDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ALBANY COUNTY IN EASTERN NEW YORK
  RENSSELAER COUNTY IN EASTERN NEW YORK

* UNTIL 830 PM EDT

* AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES WEST OF MELROSE TO
  GUILDERLAND...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MELROSE AND SCHAGHTICOKE AT 755 PM EDT
  VALLEY FALLS AND ALBANY AT 800 PM EDT
  CENTER BRUNSWICK AND RENSSELAER AT 805 PM EDT
  EAST GREENBUSH AND RAYMERTOWN AT 810 PM EDT
  PITTSTOWN AND WYNANTSKILL AT 815 PM EDT
  POESTENKILL AT 820 PM EDT

THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.

$$

LAT...LON 4294 7372 4263 7406 4253 7344 4284 7310

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:05 PM EDT, 5 hours 44 minutes earlier.

Area forecast discussion, Aug 9, 2:05 PM EDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
205 PM EDT THU AUG 9 2001

SFC RDG CONTS ACRS APLCNS WITH DOWNSLOPE PERMITTING TEMP TO SLIDE
UP TO 96F AT KPOU AND 95F AT SALT PT /DUTCHESS CO/. UPSTREAM SFC
DWPNTS AS ELEVATED AS 80F AT KMDT. MDT PRES GRAD SETTING UP NR
LK ERIE...THUS MAY NEED TO ADD A FEW DEG TO MOS MIN TEMPS. EVIDENCE
OF LK BREEZE PER CELL SPROUTING IN OSWEGO CO NR KFZY. STG TEMP GRAD
WITH CDFNT FM UPR MI-CNTRL KS. MODELS SHOW PRE-FNTL CONVECTION RCHG
NW HLF OF DIST GENERALLY IN THE 04Z-12Z FRAME...THEN FNT CONTS INTO
SE DIST DURG AFTN. WITH H2.5 DIV IN ASSOCN WITH 120 KT JET NR
QUE/ONTARIO BDR ARND 06Z...IT SEEMS LOGICAL TO GO WITH THIS SCENERIO
AND WL AGAIN HILITE SVR WX POTENTIAL...THEN AVN RUN SHOWS SOME
SLOWING OF FNT ALG ERN SEABOARD FRI NGT...WHICH COULD PRODUCE EVNG
CONVECTION IN EXTRM SE...THEN FNT TURNS QSTNRY INTO WEEKEND. MORE IN
THE EXTENDED RANGE...REINFORCING CDFNT DROPS THRU MON.  MCKINLEY/RCK

.ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.

In the hours before

Special weather statement, Aug 9, 6:42 PM EDT, 1 hour 7 minutes before
NYZ033-041-042-092330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
642 PM EDT THU AUG 9 2001

...A STRONG THUNDERSTORM IN HAMILTON...SARATOGA AND WARREN
COUNTIES...

AT 642 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES SOUTH OF WELLS...OR 16 MILES SOUTH OF SPECULATOR...MOVING EAST
AT 25 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...FREQUENT LIGHTNING...AND HEAVY RAIN...WILL BE NEAR...

CONKLINGVILLE AT 710 PM EDT...
STONY CREEK AT 720 PM EDT...
LAKE LUZERNE-HADLEY AT 725 PM EDT...
WARRENSBURG AND LAKE GEORGE VILLAGE AT 730 PM EDT...
Special weather statement, Aug 9, 6:57 PM EDT, 52 minutes before
NYZ033-041-092330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
657 PM EDT THU AUG 9 2001

...A STRONG THUNDERSTORM IN HAMILTON AND SARATOGA COUNTIES...

AT 657 PM EDT DOPPLER WEATHER RADAR INDICATED ANOTHER STRONG
THUNDERSTORM OVER UPPER BENSON...OR 15 MILES NORTH OF
GLOVERSVILLE...MOVING EAST AT 40 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN...
WILL BE NEAR...

EDINBURG AT 705 PM EDT...
DAY CENTER AT 710 PM EDT...
CORINTH AT 725 PM EDT...
FERNWOOD AND WILTON AT 730 PM EDT...
Local storm report, Aug 9, 7:08 PM EDT, 41 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP G
0707PM     THU AUG 09 2001
GFSO WLSR QHQT QTRF APTS WAPT
02594    FILE 28   FULTON CO SHERIFF NY0170000               AUG 09-01
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: FULTON

LOCATION (INCLUDING TOWN AND NEAREST ROAD): ENTIRE COUNTY

DATE AND TIME CONDITION STARTED: DATE    1800
EXTENT OF DAMAGE OR AREAS IN DANGER: HIGH WINDS, NUMEROUS TREES DOWN, POWER
LINES DOWN, POWER FAILURE IN PARTS OF COUNTY AND CITY OF GLOVERSVILLE AND CITY
OF JOHNSTOWN

CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0        NUMBER INJURED: UNK

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS (X) - CLOUD TO CLOUD  (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            (X) - TREES
(X) - POWER/TELCO POLES   (X) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED:          NUMBER INJURED:

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
(X) - SMALL TREES/SHRUBS  (X) - LARGE TREES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  (X) - POWER/TELCO POLES
(X) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS:     MPH OR    KNOTS
NUMBER KILLED:          NUMBER INJURED:

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
( ) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS:

AUTH PHONE : 518 736-2100

AUTH LIEUTENANT GARTH W HILLIER

OPER - POLMATEER,KAREN L              1907
Special weather statement, Aug 9, 7:25 PM EDT, 24 minutes before
NYZ041-042-049-050-100000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
725 PM EDT THU AUG 9 2001

...STRONG THUNDERSTORMS IN SCHENECTADY...SARATOGA AND WARREN
COUNTIES...

AT 725 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF CONKLINGVILLE TO 3
MILES NORTHWEST OF PATTERSONVILLE...OR 3 MILES SOUTHEAST OF AMSTERDAM
ALONG A LINE EXTENDING FROM 12 MILES EAST OF SPECULATOR TO 16 MILES
SOUTHWEST OF LAKE GEORGE VILLAGE...MOVING EAST AT 40 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN...WILL BE NEAR...

JOHNSBURG AND ALPLAUS AT 730 PM EDT...
CLIFTON PARK AND GLENS FALLS AT 735 PM EDT...
FERNWOOD AND GANSEVOORT AT 740 PM EDT...
MECHANICVILLE AND NORTHUMBERLAND AT 745 PM EDT...
BOLTON LANDING AND SCHUYLERVILLE AT 750 PM EDT...
Local storm report, Aug 9, 7:39 PM EDT, 10 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP K
0739PM     THU AUG 09 2001
2 0710712 071
KCSO WLSR
02280    FILE 28   COLUMBIA CO SO NY0100000                  AUG 09-01
TO       DESTINATION(S) AGENCY TITLE

AUTH
OPER - GROLL,PETER J                  1938
Local storm report, Aug 9, 7:42 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
742 PM EDT THU AUG 09 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    RUSSIA                    NY   WIND DAMAGE
08/09/01   HERKIMER                       NUMEROUS TREES AND POWER
                                          POLES DOWN.  ALSO TREES
                                          AND POLES DOWN IN POLAND.

0600 PM                              NY   WIND DAMAGE
08/09/01   HERKIMER                       EMERGENCY MANAGEMENT
                                          REPORTS TREES AND WIRES
                                          DOWN BETWEEN 6 AND 630 PM
                                          IN OHIO, NEWPORT, NORWAY,
                                          FAIRFIELD AND SALISBURY.

0600 PM                              NY   WIND DAMAGE
08/09/01   FULTON                         POLICE REPORT NUMEROUS
                                          TREES AND WIRES DOWN
                                          BETWEEN 6 AND 7 PM ACROSS
                                          THE COUNTY.

0635 PM    DOLGEVILLE                NY   WIND DAMAGE
08/09/01   HERKIMER                       TREES AND POWER LINES
                                          DOWN.

0735 PM    EDINBURG                  NY   WIND DAMAGE
08/09/01   SARATOGA                       TREES DOWN.

NNNN

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:45 PM EDTSevere Thunderstorm WarningALYHerkimer45 min
Aug 9, 5:52 PM EDTTornado WarningALYHerkimer23 min
Aug 9, 6:15 PM EDTTornado WarningALYFulton, Herkimer30 min
Aug 9, 7:29 PM EDTSevere Thunderstorm WarningALYSaratoga, Schenectady61 min
Aug 9, 7:36 PM EDTSevere Thunderstorm WarningALYWarren24 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.